Oral nucleoside analogs (NAs) reduce hepatitis B virus (HBV) replication by inhibiting HBV DNA polymerase. However, NAs can also affect human mitochondrial DNA (mtDNA) polymerase, which can lead to mtDNA depletion (quantitative abnormality). Indeed, several mitochondrial myopathy cases have been reported in which a reduced mtDNA copy number was induced by oral NAs for hepatitis B. Herein, we report a case of toxic myopathy with multiple mtDNA deletions (qualitative abnormality) associated with long-term use of NAs for hepatitis B. A 68-year-old woman, who underwent long-term treatment with lamivudine and adefovir for chronic hepatitis B, developed proximal muscle weakness in the four extremities. Neurological examination showed mild proximal muscle weakness and atrophy in the four extremities. Upon admission to our hospital, her blood lactate/pyruvate ratio during an aerobic exercise test was elevated. Myogenic patterns were observed in lower limb muscles on electromyographic examination. Muscle magnetic resonance imaging revealed diffuse atrophy of proximal muscles in the four extremities with no signal changes. A biopsy from the biceps brachii muscle showed an abnormally large variation in fiber size, scattered muscle fibers with decreased cytochrome c oxidase activity, and ragged-red fibers. Analysis of mtDNA from skeletal muscle revealed no decrease in copy number but increased incidence of multiple deletions, including a deletion of 4977 base pairs (known as the common deletion) reflecting oxidative stress-induced mtDNA damage. This case study indicates that long-term oral antiviral therapy for hepatitis B can induce chronic oxidative damage to mtDNA resulting in qualitative mtDNA abnormalities and toxic myopathy.
All Science Journal Classification (ASJC) codes
- Pathology and Forensic Medicine
- Clinical Neurology